Depression Home > Antidepressants and Weight Gain
The association between weight gain and antidepressants is not clear at this point. Although many people gain weight while taking these medications, there is no proof that the two are related. Since weight loss is a common depression symptom, weight gain may occur if depression improves. If you experience weight gain while taking an antidepressant, talk to your healthcare provider.
People are often concerned about the possibility of weight gain due to antidepressants. Although people frequently gain weight while on such medicines, it is not clear why this might occur, or even how frequently it occurs.
It is difficult to say with certainty that antidepressants cause weight gain, for a few reasons. It is important to note that most studies of antidepressants are not long enough to see any significant weight changes (studies are often 12 weeks long or less).
Also, since loss of appetite and weight loss are common depression symptoms, it is possible that many cases of antidepressant-related weight gain are actually caused by the depression getting better, not by the medication itself. This makes sense, since you may begin to regain interest in the pleasurable aspects of life (such as eating) as your depression improves.
In general, it is thought that selective serotonin reuptake inhibitors (SSRIs) are probably more likely to cause weight gain than serotonin-norepinephrine reuptake inhibitors (SNRIs) or bupropion antidepressants, such as Wellbutrin®, Wellbutrin SR®, or Wellbutrin XL®.
SNRIs and bupropion tend to be a little more stimulating and often cause some appetite suppression, and some people may actually lose weight while taking these medications.